I've been on tramadol for years, during that time my dose varied from 6 tabs of 50 mg to 26. I am also suffering from severe drug resistant depression since I was 18, so I am on Wellbutrin 450 and Lamictal 300 mg daily with partial response only. Last week while on vacation I had a classic generalized seizure episode with tongue biting, foaming at the mouth, whole 9 yards. I understand that everyone will be saying : 6 ultrams + 450 of wellbutrin, what else did you expect? However, earlier that day I took 2 tabs of Donnatal ( it has Phenobarbital in it ) and like I said earlier I am taking Lamictal. So now I am very confused how my seizure was possible at all, since these 2 drugs were suppose to protect me. My main question though is about quitting tramadol. I've gone cold turkey couple of times and yes, withdrawal symptoms are horrible,but that's not what frightens me the most. What to do with the long and very strong depression which follows after ? This severe down feeling I could not take, and eventually always returned back on Tramadol. Any suggestions ?
First let me say that Wellbutrin lowers the seizure threshold so my hunch is that is why you could have a seizure even though you had taken Lamictal and Donnatal. Secondly, the tramadol effects serotonin levels in the brain and therefore the severe depression when you stop.
You have to make a decision. You can taper off the tramadol or go cold turkey or you could investigate a medication like Suboxone. I recommend with your seizure and depression history that you taper off the tramadol very slowly not go cold turkey. You can address the resulting depression by taking a second antidepressant (a selective serotonin reuptake inhibitor)along with the Wellbutrin which could be lowered to avoid the increased chance of a seizure.
I really feel that you need to have an addiction's specialist, a psychiatrist, evaluate this situation with the seizures while on Wellbutrin and Lamictal and the Tramadol abuse. Being completely honest with the doctor will be critical. Just my thoughts.
Quitting Tramadol cold turkey can cause seizures, so please please taper off slowly as Laurie suggested. Also Trams do have an SNRI quality to them, so if you take an antidepressant (while tapering) that affects norepinephrine it may help you feel better and deal with the depression associated with opiate/opioid cessation.
Best wishes to you,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 3 Apr 2010 • 3 answers
Posted 22 Dec 2010 • 3 answers
Wellbutrin XL - I have quit celexa and started taking Wellbutrin 150mg once a day. In 2 days it will
Posted 1 Jan 2012 • 3 answers
Tryed wellbutrin and have quit gradually over last several days and amm still vomiting each morning?
Posted 31 May 2012 • 2 answers
Posted 25 Aug 2013 • 5 answers